Tags

Type your tag names separated by a space and hit enter

Occurrence of ophthalmopathy after treatment for Graves' hyperthyroidism. The Thyroid Study Group.
N Engl J Med. 1992 Jun 25; 326(26):1733-8.NEJM

Abstract

BACKGROUND

Ophthalmopathy caused by Graves' disease may first appear or worsen during or after treatment for hyperthyroidism. It is not known, however, whether choosing to treat hyperthyroidism with antithyroid drugs, iodine-131, or surgery affects the development or aggravation of Graves' ophthalmopathy.

METHODS

We studied 168 patients with hyperthyroidism caused by Graves' disease, stratified into two age groups--20 to 34 years (54 patients, group 1) and 35 to 55 years (114 patients, group 2). The patients in group 1 were randomly assigned to treatment with methimazole for 18 months or subtotal thyroidectomy, and those in group 2 to either of these two treatments or to iodine-131 therapy. All the patients received thyroxine to avert hypothyroidism, except those treated with iodine-131, who received thyroxine only if hypothyroidism developed. The duration of follow-up was at least 24 months.

RESULTS

Twenty-two patients (13 percent) had infiltrative Graves' ophthalmopathy at randomization. During follow-up, ophthalmopathy developed for the first time in 22 patients (13 percent) and worsened in 8 patients (5 percent). The frequency of the development or worsening of ophthalmopathy was similar among the patients in group 1 (medical therapy, 4 of 27 patients [15 percent]; and surgery, 3 of 27 patients [11 percent]). In group 2, ophthalmopathy developed or worsened in 4 of the 38 patients (10 percent) treated medically, 6 of the 37 patients (16 percent) treated surgically, and 13 of the 39 patients (33 percent) given iodine-131 (P = 0.02 for the comparison between the iodine-131 subgroup and the others combined). The risk of the development or worsening of ophthalmopathy increased as pretreatment serum triiodothyronine concentrations increased.

CONCLUSIONS

As compared with other forms of antithyroid therapy, iodine-131 is more likely to be followed by the development or exacerbation of Graves' ophthalmopathy.

Authors+Show Affiliations

St. Erik's Eye Hospital, Stockholm, Sweden.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Clinical Trial
Journal Article
Randomized Controlled Trial
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

1489388

Citation

Tallstedt, L, et al. "Occurrence of Ophthalmopathy After Treatment for Graves' Hyperthyroidism. the Thyroid Study Group." The New England Journal of Medicine, vol. 326, no. 26, 1992, pp. 1733-8.
Tallstedt L, Lundell G, Tørring O, et al. Occurrence of ophthalmopathy after treatment for Graves' hyperthyroidism. The Thyroid Study Group. N Engl J Med. 1992;326(26):1733-8.
Tallstedt, L., Lundell, G., Tørring, O., Wallin, G., Ljunggren, J. G., Blomgren, H., & Taube, A. (1992). Occurrence of ophthalmopathy after treatment for Graves' hyperthyroidism. The Thyroid Study Group. The New England Journal of Medicine, 326(26), 1733-8.
Tallstedt L, et al. Occurrence of Ophthalmopathy After Treatment for Graves' Hyperthyroidism. the Thyroid Study Group. N Engl J Med. 1992 Jun 25;326(26):1733-8. PubMed PMID: 1489388.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Occurrence of ophthalmopathy after treatment for Graves' hyperthyroidism. The Thyroid Study Group. AU - Tallstedt,L, AU - Lundell,G, AU - Tørring,O, AU - Wallin,G, AU - Ljunggren,J G, AU - Blomgren,H, AU - Taube,A, PY - 1992/6/25/pubmed PY - 1992/6/25/medline PY - 1992/6/25/entrez SP - 1733 EP - 8 JF - The New England journal of medicine JO - N Engl J Med VL - 326 IS - 26 N2 - BACKGROUND: Ophthalmopathy caused by Graves' disease may first appear or worsen during or after treatment for hyperthyroidism. It is not known, however, whether choosing to treat hyperthyroidism with antithyroid drugs, iodine-131, or surgery affects the development or aggravation of Graves' ophthalmopathy. METHODS: We studied 168 patients with hyperthyroidism caused by Graves' disease, stratified into two age groups--20 to 34 years (54 patients, group 1) and 35 to 55 years (114 patients, group 2). The patients in group 1 were randomly assigned to treatment with methimazole for 18 months or subtotal thyroidectomy, and those in group 2 to either of these two treatments or to iodine-131 therapy. All the patients received thyroxine to avert hypothyroidism, except those treated with iodine-131, who received thyroxine only if hypothyroidism developed. The duration of follow-up was at least 24 months. RESULTS: Twenty-two patients (13 percent) had infiltrative Graves' ophthalmopathy at randomization. During follow-up, ophthalmopathy developed for the first time in 22 patients (13 percent) and worsened in 8 patients (5 percent). The frequency of the development or worsening of ophthalmopathy was similar among the patients in group 1 (medical therapy, 4 of 27 patients [15 percent]; and surgery, 3 of 27 patients [11 percent]). In group 2, ophthalmopathy developed or worsened in 4 of the 38 patients (10 percent) treated medically, 6 of the 37 patients (16 percent) treated surgically, and 13 of the 39 patients (33 percent) given iodine-131 (P = 0.02 for the comparison between the iodine-131 subgroup and the others combined). The risk of the development or worsening of ophthalmopathy increased as pretreatment serum triiodothyronine concentrations increased. CONCLUSIONS: As compared with other forms of antithyroid therapy, iodine-131 is more likely to be followed by the development or exacerbation of Graves' ophthalmopathy. SN - 0028-4793 UR - https://www.unboundmedicine.com/medline/citation/1489388/Occurrence_of_ophthalmopathy_after_treatment_for_Graves'_hyperthyroidism__The_Thyroid_Study_Group_ L2 - https://www.nejm.org/doi/10.1056/NEJM199206253262603?url_ver=Z39.88-2003&rfr_id=ori:rid:crossref.org&rfr_dat=cr_pub=pubmed DB - PRIME DP - Unbound Medicine ER -